There is a risk of ibuprofen causing stomach ulcers if taken in the long term and at high doses. People should speak with a doctor for the best course of action.
Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID) used for pain relief.
The downside of these medications is that long-term use, such as a course of weeks or months, may cause gastrointestinal problems such as stomach ulcers.
Doctors refer to ulcers that develop on the lining of the stomach as stomach ulcers or gastric ulcers. Meanwhile, ulcers that develop in the part of the intestine just beyond the stomach are duodenal ulcers. Doctors categorize stomach and duodenal ulcers as peptic ulcers.
This article looks at ulcers caused by ibuprofen, symptoms, when to contact a doctor, causes and risk factors, treatment, outlook, prevention, and alternative remedies.
If there is too little prostaglandin, the stomach lining may become more susceptible to damage from stomach acid, leading to inflammation, which may eventually cause ulcers to develop.
Peptic ulcer disease is a
- NSAIDs for a long duration
- a type of NSAID that is more likely to cause an ulcer
- high doses of an NSAID or more than one NSAID at a time
- NSAIDs, along with other medications that increase the risk of ulcers
- NSAIDs, and they have an Helicobacter pylori (H. pylori) infection, which is another cause of peptic ulcers
The symptoms caused by stomach ulcers
People should consult a doctor if they have any of the above symptoms. It is best to determine the possible cause of the symptoms and receive a suitable diagnosis and treatment.
Other people with peptic ulcers may not have any symptoms until an ulcer leads to complications.
- black or tarry stool
- blood in vomit
- blood in stool
- vomit that looks like coffee grounds
- sudden or severe abdominal pain
- fast pulse
- deterioration in peptic ulcer symptoms
If a person has any of the above symptoms, they should contact their doctor and seek emergency attention, especially if they are vomiting blood.
Not all people who regularly take NSAIDs, such as ibuprofen for pain relief, will go on to develop a peptic ulcer.
There are a number of risk factors associated with peptic ulcers that may make them more likely,
- are over the age of 65
- has a history of peptic ulcers
- takes several different pain relievers at once
- take steroids
- take a selective serotonin reuptake inhibitor antidepressant
Certain lifestyle factors may increase the risk of developing stomach ulcers, such as smoking and certain foods.
Benefits and types of drugs
PPIs work by reducing the amount of acid the stomach produces, which prevents further damage while the ulcer heals. People usually take these medications for 4–8 weeks.
Examples of PPIs include:
Similar to PPIs, H2 blockers reduce the production of stomach acid. An example of H2 blockers is famotidine.
People can speak with a doctor to discuss any symptoms that may occur during the treatment.
In order to reduce the risk of developing peptic ulcers caused by taking ibuprofen, doctors may
- changing type of NSAIDs
- lowering the dose of ibuprofen
- prescribing ibuprofen for a shorter time
- taking PPIs along with NSAIDs
- testing for and treating an H. pylori infection
If a person smokes, doctors may also recommend they try to quit smoking to lower their risk for peptic ulcers.
People may be able to prevent the recurrence of the ulcer by:
- maintaining good hygiene
- avoiding alcohol and smoking
- stopping NSAIDs
NSAIDs, such as ibuprofen, at high doses and long-course treatments can cause some people to develop peptic ulcers as a result of the medications.
Symptoms may include indigestion, bloating, and a burning sensation in the stomach. However, if a person notices blood in the stool or when vomiting, this could be a sign of a complication that requires immediate medical attention.
Alongside NSAIDs causing peptic ulcers, being over age 65, taking steroids, and having an H. pylori infection increases risk.
Doctors safely treat peptic ulcers with other types of antibiotics, including PPIs and H2 blockers. In addition, doctors recommend people stop smoking and prescribe lower and shorter doses of antibiotics.
People generally make a full recovery, but there is a risk of peptic ulcers recurring. Doctors will recommend people use different types of NSAIDs or try alternative pain relievers.